Indiana, 2024

Tornadoes in Indiana, September 22, 2024

September 22, 2024 · NWS IWX · 2 events in 1 county or zone

An EF1 tornado occurred late in the day on September 22nd. No lightning was detected from this very shallow shower, but debris was detected on doppler radar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An EF1 tornado occurred late in the day on September 22nd. No lightning was detected from this very shallow shower, but debris was detected on doppler radar. A storm damage survey was completed the following day. An additional tornado was noted just upstream of the EF1's location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 22, 1:28 PM EST, 5 hours 14 minutes earlier. Its key messages:

  • Rain this afternoon and evening will taper off tonight.
  • Additional rain arrives Monday night through Tuesday.
  • Cooler temperatures this week with highs in the 70s.
Area forecast discussion, Sep 22, 1:28 PM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
228 PM EDT Sun Sep 22 2024

.KEY MESSAGES...

- Rain this afternoon and evening will taper off tonight.

- Additional rain arrives Monday night through Tuesday.

- Cooler temperatures this week with highs in the 70s.

&&

.DISCUSSION...
Issued at 123 PM EDT Sun Sep 22 2024

A surface low centered over southern Lake Michigan combined with
lift associated with a weak from and dewpoints rising to around
70 is causing moderate rain showers to move across the area this
afternoon. There may be a few embeded thunderstorms, but severe
weather is not expected due to limited instability and only
marginal shear. A cold front will move through later tonight and
showers will taper off from west to east, leaving Monday dry
and much cooler. High temperatures will only be in the low 70s.
However, a shortwave will move up from the southwest on Monday
night, bringing more rain for Tuesday, with lingering showers
possible on Wednesday.

By Thursday, the region will again be stuck between low pressure
system and high pressure will build back in. Temperatures will
warm, although it will not be as hot as last week, with highs
confined mainly to the upper 70s or low 80s. There is some
uncertainty though as to whether or not we will be dry. This
will depend on the track of a cutoff low to the south and if any
shortwaves rotate far enough north to bring convection into the
area. The best chances for more rain will probably be next
weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 1216 PM EDT Sun Sep 22 2024

Continued moist advection ewd of low pressure advancing out IL
will yield a gradual deterioration in flight conditions this
period. Better forcing timed with greatest moisture flux arises
late day with a period of shra expected before post frontal flow
develops this evening. This will bring about widespread
IFR/stratus overnight extending into Mon am.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 7 PM CDT this evening through
     Monday afternoon for INZ103.
OH...None.
MI...Beach Hazards Statement from 8 PM EDT this evening through
     Monday afternoon for MIZ177-277.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT Monday
     for LMZ043-046.

&&

DISCUSSION...Cobb
AVIATION...T
Hazardous weather outlook, Sep 22, 1:35 PM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
235 PM EDT Sun Sep 22 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-231845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
235 PM EDT Sun Sep 22 2024 /135 PM CDT Sun Sep 22 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-231845-
Northern La Porte-Northern Berrien-Southern Berrien-
235 PM EDT Sun Sep 22 2024 /135 PM CDT Sun Sep 22 2024/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS
EVENING THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a chance of thunderstorms. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a chance of thunderstorms Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
235 PM EDT Sun Sep 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

There is a chance of thunderstorms today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

There is a chance of thunderstorms Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 118 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Jay

When
September 22, 6:42 PM EST to 6:44 PM EST
Where
Jay County, 1.96 mi NNE of Blaine to 2.05 mi NNE of Blaine
Rating
EFU
Path length
0.21 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.427, -85.038

Drone footage shows evidence of a short track tornado in a corn field just east of the Salamonie river south of CR W 75 before it dissipated. Given the lack of an defined DI, the tornado will be classified as an EFU.

Tornado, Jay

When
September 22, 6:45 PM EST to 6:51 PM EST
Where
Jay County, 2.24 mi NNE of Blaine to 0.35 mi NNE of Portland
Rating
EF1
Path length
2.74 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.427, -85.027

A tornado developed near the intersection of W 75 S and Joan Dr and quickly gained|intensity as it tracked east-northeast, hitting the Portland High School which sustained considerable roof damage. Several homes nearby sustained roof damage along with considerable tree damage noted along the track of this tornado. As the tornado was dissipating it caused extensive roof damage to the second story portion of the American Legion. Maximum sustained winds were estimated to be around 110 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208330, 1208327.